Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 79, NWS Tampa Bay, FL

December 30, 2008Polk County, Sumter County, Florida

NWS Tampa Bay, FL issued this red flag warning at Dec 30, 2008, 5:20 AM EST for Polk County, Sumter County, Florida. It took effect at Dec 30, 2008, 11:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 30, 2008, 5:20 AM EST (10:20 UTC)
In effect from
Dec 30, 2008, 11:00 AM EST
Expired
Dec 30, 2008, 6:00 PM EST
In force
7 hr
Issued by
NWS Tampa Bay, FL

Counties Polk County, FL, Sumter County, FL

The radar

The Tampa radar (KTBW), 85 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 10.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2008-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2008-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KTBW 301020
RFWTBW

RED FLAG WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
520 AM EST TUE DEC 30 2008

...A RED FLAG WARNING IS IN EFFECT FROM LATE THIS MORNING THROUGH
THIS AFTERNOON FOR THE NATURE COAST...

.HIGH PRESSURE WILL BUILD INTO THE REGION TODAY BRINGING SOME
COOLER DRIER AIR INTO THE AREA. LONG DURATIONS OF LOW RELATIVE
HUMIDITY ARE EXPECTED ACROSS THE NATURE COAST LATE THIS MORNING
THROUGH THIS AFTERNOON.

FLZ039-042-043-048-302300-
/O.UPG.KTBW.FW.A.0066.081230T1600Z-081230T2300Z/
/O.NEW.KTBW.FW.W.0079.081230T1600Z-081230T2300Z/
LEVY-CITRUS-SUMTER-HERNANDO-
520 AM EST TUE DEC 30 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS
MORNING TO 6 PM EST THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

HIGH PRESSURE WILL BUILD INTO THE AREA BEHIND A COLD FRONT TODAY
BRINGING SOME DRIER AIR INTO THE REGION. THIS DRIER AIR WILL CAUSE
RELATIVE HUMIDITY VALUES TO FALL BELOW 35 PERCENT FOR MORE THAN
FOUR HOURS...WITH MINIMUM VALUES DROPPING TO BETWEEN 20 AND 25
PERCENT.

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

$$

FLZ049-302300-
/O.NEW.KTBW.FW.W.0079.081230T1600Z-081230T2300Z/
PASCO-
520 AM EST TUE DEC 30 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS
MORNING TO 6 PM EST THIS EVENING. 

HIGH PRESSURE WILL BUILD INTO THE AREA BEHIND A COLD FRONT TODAY
BRINGING SOME DRIER AIR INTO THE REGION. THIS DRIER AIR WILL CAUSE
RELATIVE HUMIDITY VALUES TO FALL BELOW 35 PERCENT FOR MORE THAN
FOUR HOURS...WITH MINIMUM VALUES DROPPING TO BETWEEN 25 AND 30
PERCENT.

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

$$

PRC
2 follow-up statements
000 
WWUS82 KTBW 301818
RFWTBW

RED FLAG WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
118 PM EST TUE DEC 30 2008

...A RED FLAG WARNING IS IN EFFECT THROUGH THIS AFTERNOON FOR THE
NATURE COAST AS WELL AS HILLSBOROUGH AND POLK COUNTIES...

.HIGH PRESSURE WILL BRING DRY AIR INTO THE REGION TODAY. LONG
DURATIONS OF LOW RELATIVE HUMIDITY ARE EXPECTED ACROSS MUCH OF
WEST CENTRAL FLORIDA THIS AFTERNOON.

FLZ051-052-302300-
/O.EXA.KTBW.FW.W.0079.000000T0000Z-081230T2300Z/
HILLSBOROUGH-POLK-
118 PM EST TUE DEC 30 2008

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM EST
THIS AFTERNOON. 

DRY AIR WILL MOVE INTO HILLSBOROUGH AND POLK COUNTIES THIS
AFTERNOON CAUSING RELATIVE HUMIDITY VALUES TO FALL BELOW 35
PERCENT FOR MORE THAN FOUR HOURS...WITH MINIMUM VALUES DROPPING
TO BETWEEN 25 AND 30 PERCENT.

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

$$

FLZ039-042-043-048-049-302300-
/O.CON.KTBW.FW.W.0079.000000T0000Z-081230T2300Z/
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-
118 PM EST TUE DEC 30 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON. 

VERY DRY AIR HAS MOVED INTO NORTHERN FLORIDA TODAY...WITH RELATIVE
HUMIDITIES ALREADY BELOW 35 PERCENT. CRITICAL RELATIVE HUMIDITIES
WILL CONTINUE THROUGHOUT THE AFTERNOON WITH MINIMUM VALUES OF 20
TO 25 PERCENT EXPECTED.

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

$$
000 
WWUS82 KTBW 302305
RFWTBW

RED FLAG WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
605 PM EST TUE DEC 30 2008

...RED FLAG WARNING NO LONGER IN EFFECT FOR TODAY...

.COOLING EVENING TEMPERATURES AND WESTERLY LOW LEVEL FLOW OFF THE
GULF HAVE HELPED TO BRING HUMIDITIES BACK TO ABOVE CRITICAL LEVELS.

FLZ039-042-043-048-049-051-052-310015-
/O.EXP.KTBW.FW.W.0079.000000T0000Z-081230T2300Z/
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-HILLSBOROUGH-POLK-
605 PM EST TUE DEC 30 2008

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

DECREASING TEMPERATURES AND SLOWLY INCREASING MOISTURE HAVE
ALLOWED RELATIVE HUMIDITY VALUES TO RISE ABOVE 35 PERCENT 
AT ALMOST ALL LOCATIONS. THEREFORE...THE RED FLAG WARNING HAS
BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at Dec 30, 3:41 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Dec 30, 3:41 AM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
341 AM EST TUE DEC 30 2008

.SYNOPSIS...COLD FRONT/WIND SHIFT LINE NOW JUST SOUTH OF THE TAMPA
BAY AREA. THERE IS AN AREA OF WEAK OVERRUNNING JUST NORTH OF THIS
LINE IS CAUSING SOME FOG/LOW STRATUS NORTH TO AROUND KBKV.

&&

.SHORT TERM (TODAY-THURSDAY)...CLOUDS COULD LINGER OVER THE
SOUTHERN ZONES TODAY AS THE FRONT SLOWS DOWN OVER THE SOUTHERN
HALF OF THE STATE. FAST ZONAL FLOW ALOFT THROUGH THE PERIOD WILL
PUSH THE HIGH PRESSURE BEHIND THIS FRONT OVER THE STATE THIS
EVENING AND THEN BRING ANOTHER DRY FRONT ACROSS THE PENINSULA
WEDNESDAY. THE HIGH BEHIND THE SECOND FRONT WILL MOVE FROM THE
MIDWEST TO THE MID ATLANTIC COAST ON THURSDAY. 1000-500 MB
THICKNESSES WILL REMAIN LOW THROUGH THE PERIOD...SO EXPECTING
TEMPERATURES AT OR JUST BELOW NORMAL EACH DAY.

.LONG TERM (THURSDAY NIGHT-MONDAY)...FOR THE LONG TERM PERIOD THE
ONLY THING THAT STILL LOOKS ON TRACK IS THE CHANCE OF SHOWERS
AND A FEW THUNDERSTORMS LATE THURSDAY NIGHT AND FRIDAY AS A COLD
FRONT APPROACHES FROM THE NORTHWEST...AND WILL CONTINUE WITH
PREVIOUS FORECAST OF 20 POPS THURSDAY NIGHT AND 40 POPS ON FRIDAY.
BEYOND THIS THERE IS MUCH UNCERTAINTY FOR FRIDAY NIGHT THROUGH
MONDAY AS MODELS ARE NOW ALL GIVING DIFFERENT SOLUTIONS FOR THE
UPCOMING WEEKEND INTO EARLY NEXT WEEK. DEPENDING ON WHICH MODEL
YOU LIKE THE FRONT WILL EITHER SLOWLY SINK SOUTH THROUGH THE AREA
FRIDAY NIGHT AND SATURDAY OR BECOME STATIONARY ACROSS THE NORTHERN
PORTIONS OF THE REGION. FOR NOW WILL GO WITH THE BOUNDARY SLOWLY
DRIFTING SOUTH ACROSS THE AREA WHICH IS SIMILAR ALBEIT SLOWER THAN
PREVIOUS FORECAST AND LEAVE SOME CLOUDS AND A SLIGHT CHANCE OF
SHOWERS FOR FRIDAY NIGHT AND SATURDAY. DURING SUNDAY AND MONDAY
HIGH PRESSURE SHOULD BUILD IN AT THE SURFACE...BUT THERE IS STILL
SOME HINTS OF A MID/UPPER LEVEL DISTURBANCE MOVING ACROSS THE GULF
WHICH WOULD BRING SOME CLOUDS AND POSSIBLY A FEW SHOWERS/SPRINKLES
ON SUNDAY AND SUNDAY NIGHT. WILL LEAVE FORECAST FOR SUNDAY INTO
MONDAY AS IS AT THIS TIME AND CONTINUE WITH SLIGHT CHANCE POPS FOR
SUNDAY.

TEMPERATURES SHOULD RUN NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE
LONG TERM...BUT A LOT DEPENDS ON HOW FAST/HOW FAR SOUTH THE COLD
FRONT MOVES WHICH WILL EFFECT THE TIMING AND AMOUNT OF COOL AIR THAT
MOVES IN BEHIND IT.

&&

.AVIATION...AREA OF IFR/LOCAL LIFR CEILINGS AND VISIBILITIES
CONTINUES TO DRIFT SOUTH ACROSS THE AREA AHEAD OF AND ALONG THE
FRONT AND THESE CONDITIONS SHOULD REACH THE FMY/RSW TAF SITES BY
10Z.  THEN ANTICIPATE CONDITIONS TO IMPROVE TO VFR FROM NORTH TO
SOUTH THIS MORNING...BY 11Z AROUND TPA/PIE...BY 13Z AT SRQ AND BY
15Z AT FMY/RSW.  AFTER THIS VFR CONDITIONS ARE EXPECTED TO CONTINUE
FOR THE REMAINDER OF THE DAY.

&&

.MARINE...WINDS SHOULD STAY SOMEWHAT TRANQUIL OVER THE WATERS
THROUGH WEDNESDAY. THEN THURSDAY HIGH PRESSURE BUILDING IN NORTH
OF THE REGION MAY CAUSE ENOUGH OF A GRADIENT FOR HEADLINE WINDS
THURSDAY.

&&

.FIRE WEATHER...VERY DRY AIR WILL MAKE A QUICK TRIP OVER THE
NATURE COAST THIS AFTERNOON. HAVE THE MOST CONFIDENCE IN RED FLAG
CONDITIONS OCCURRING FROM PASCO COUNTY NORTH AND HAVE RAISED A
WARNING THERE. NORTH PINELLAS...HILLSBOROUGH...AND POLK COUNTIES
ARE MARGINAL...AND WOULD NOT BE SURPRISED TO SEE A SHORT-FUSED
WARNING RAISED THERE BY EARLY AFTERNOON.

WEDNESDAY...THE FOCUS FOR LOW RH VALUES SHIFTS INLAND AS WEST WIND
KEEPS THE COASTAL COUNTIES MORE MOIST. HOWEVER...THE MINIMUM RH
VALUES ARE FORECAST TO BE IN THE MID 30S...SO FOR NOW WILL HOLD
OFF ON ISSUING ANY WATCHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  73  53  70  49 /   5   5  10  10
FMY  77  55  76  52 /   5   5  10  10
GIF  75  50  73  48 /   5   5  10  10
SRQ  72  51  71  50 /   5   5  10  10
BKV  74  37  71  40 /   5   5  10  10
SPG  71  57  69  54 /   5   5  10  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM EST THIS
     AFTERNOON FOR CITRUS-HERNANDO-LEVY-PASCO-SUMTER.

GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...55/SHARP
LONG TERM/AVIATION...69/CLOSE
Hazardous weather outlook, Dec 30, 4:55 AM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
455 AM EST TUE DEC 30 2008

FLZ039-042-043-048-049-301400-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-
455 AM EST TUE DEC 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...FIRE WEATHER IMPACT...
VERY DRY AIR WILL MAKE A BRIEF TRIP INTO NORTH FLORIDA THIS
AFTERNOON...PRODUCING DANGEROUS FIRE WEATHER CONDITIONS NORTH OF
THE TAMPA BAY AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
SEVERAL COOL FRONTS WILL MOVE ACROSS THE REGION THROUGH MONDAY...WITH
MOST OF THEM BEING DRY. HOWEVER...ON FRIDAY ENOUGH MOISTURE WILL
BE AROUND TO BRING A CHANCE FOR SHOWERS AND A SLIGHT CHANCE OF
THUNDERSTORMS. THE MAIN THREATS FROM THESE STORMS WILL BE BRIEF
GUSTY WINDS AS WELL AS OCCASIONAL CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

FLZ050>052-055>057-060>062-065-301400-
PINELLAS-HILLSBOROUGH-POLK-MANATEE-HARDEE-HIGHLANDS-SARASOTA-
DE SOTO-CHARLOTTE-LEE-
455 AM EST TUE DEC 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...FOG IMPACT...
PATCHY FOG WILL BE A HASSLE FOR LOCATIONS SOUTH OF THE TAMPA BAY
AREA THROUGH THE EARLY MORNING HOURS. VISIBILITIES MAY BE REDUCED
TO LESS THAN A MILE IN SOME SPOTS. MOTORISTS SHOULD SLOW
DOWN...USE LOW BEAM HEADLIGHTS...AND MAINTAIN A SAFE FOLLOWING
DISTANCE BETWEEN VEHICLES WHEN ENCOUNTERING FOG.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
SEVERAL COOL FRONTS WILL MOVE ACROSS THE REGION THROUGH MONDAY...WITH
MOST OF THEM BEING DRY. HOWEVER...ON FRIDAY ENOUGH MOISTURE WILL
BE AROUND TO BRING A CHANCE FOR SHOWERS AND A SLIGHT CHANCE OF
THUNDERSTORMS. THE MAIN THREATS FROM THESE STORMS WILL BE BRIEF
GUSTY WINDS AS WELL AS OCCASIONAL CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

RJS

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.